Colorado, 2012Winter Storm in Colorado, December 14 to 15, 2012
December 14 to 15, 2012 · NWS PUB · 3 events in 3 counties and zones
especially across the eastern San Juan mountains. Eight inches of snow was noted southwest of South Fork (Rio Grande County), and an impressive 42 inches of snow covered the summit of Wolf Creek Pass (Mineral County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm system produced generous amounts of snow...especially across the eastern San Juan mountains. Eight inches of snow was noted southwest of South Fork (Rio Grande County), and an impressive 42 inches of snow covered the summit of Wolf Creek Pass (Mineral County). Snow accumulations over 8 inches occurred over the higher elevations of the Sangre de Cristo mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 13, 10:37 PM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Dec 13, 10:37 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1037 PM MST THU DEC 13 2012
.AVIATION...
CLOUDS WILL BE INCREASING AND LOWERING ACRS THE AREA LATER TONIGHT
AND INTO FRI MORNING. RAP13 AND HRRR INDICATING SNOW MOVING INTO
THE KALS AREA AROUND 14Z...WITH THE POTENTIAL FOR SNOW THRU THE
DAY...BUT CHANCES DECREASING AND THEN ENDING IN THE EVENING. WITH
THE SNOW THERE SHOULD BE PERIODS OF IFR CONDITIONS. AT KPUB AND
KCOS THE FORECAST MODELS ARE MOVING PCPN INTO THE AREA AROUND 17Z-
18Z FRI AND THEN PCPN BEING POSSIBLE THRU THE DAY AND INTO THE
EVENING HOURS. CHANCES ARE THAT KPUB WILL SEE OCNL MVFR
CONDITIONS...WHILE KCOS HAS A BETTER CHANCE OF SEEING OCNL IFR
CONDITIONS IN PCPN.
&&
.PREV DISCUSSION... /ISSUED 615 PM MST THU DEC 13 2012/
SHORT TERM...
(TONIGHT AND FRIDAY)
..HEAVY SNOW FOR THE SAN JUANS TOMORROW...
CURRENTLY...AS IN PREVIOUS DAYS THIS WEEK...TEMPS SLOW TO REBOUND
FOR PUEBLO COUNTY AND THE ARKANSAS RIVER VALLEY. STILL SEEING LOWER
TO MID 40S AS OF MID DAY...WHILE FAR SERN PLAINS ARE ALREADY IN THE
60S. BKN HIGH CLOUDS CONTINUE TO MOVE OVER THE AREA IN ADVANCE OF
THE STORM SYSTEM OVER THE SRN CA COAST.
THIS STORM SYSTEM IS BOLSTERED BY A DEVELOPING SUBTROPICAL JET WHICH
WILL BE QUITE STRONG BY FRI...NR 160 KTS! EXTREME SRN PORTION OF CO
WILL BE IN FAVORABLE LEFT QUAD WITH STRONG QG LIFT AND FAVORABLE
DYNAMICS AS W-SW WINDS OF AROUND 50 KTS CRUISE JUST S OF THE 4
CORNERS. EXPECT A PERIOD OF INTENSE SNOWFALL OVER THE SAN JUANS IN
PARTICULAR...WITH SNOWFALL RATES OF UP TO 2 PER HOUR EXPECTED.
ALONG WITH STRONG WINDS...WINTER STORM WARNING FOR THE SW MTS
LOOKS ON TRACK. SNOWFALL FOR THE LOWER ELEVATIONS OF THE RIO GRANDE
DO NOT LOOK AS SPECTACULAR...BUT GIVEN THE DYNAMICS OF THE STORM
WILL MAINTAIN THE WARNING THERE AS WELL. ADVISORIES FOR THE BALANCE
OF THE MT AREAS LOOK ON TRACK...WITH 4-8 INCHES EXPECTED THERE.
MAIN QUESTION CONTINUES TO BE THE CHANCE OF SN FOR THE SAN LUIS
VALLEY AND ERN PLAINS. SRN PORTIONS OF THE VALLEY LOOK VERY FAVORABLE
FOR SOME MDT SNOW TOMORROW GIVEN THE UPPER DYNAMICS AND FAVORABLE
JET...SO HAVE BUMPED UP POPS A BIT THERE. KALS WILL BE ON THE NRN
EDGE OF EXPECTED HEAVIER SNOW...SO COULD SEE ANYTHING FROM LIGHT
ACCUMS TO POSSIBLY MODERATE ACCUMS IF STRONGER LIFT SHIFTS JUST A
BIT TO THE N. OVR THE PLAINS...NOT EXPECTING MUCH DUE TO THE
LACK OF UPSLOPE IN THE LOWER LEVELS. HOWEVER...MODELS...IN PARTICULAR
THE NAM...HAVE BEEN TRENDING TOWARDS A BIT MORE QPF OVER PORTIONS OF
THE PLAINS...AND THIS HAS BEEN PRETTY CONSISTENT FOR SEVERAL RUNS
NOW. SYSTEM LOOKS PRETTY IMPRESSIVE ON WV/IR IMAGES RIGHT NOW...AND
WOULD NOT BE SURPRISED IF DYNAMICS USURP OROGRAPHICS HERE AND GIVE
THE PLAINS A BRIEF SHOT OF SOME MDT SN TOMORROW. WILL STICK WITH
CONSERVATIVE POPS IN THE 30 PERCENT RANGE FOR NOW...BUT MAY
HAVE TO BUMP THINGS UP IF THE 00Z RUNS STILL SHOW THIS POTENTIAL.
TEMPS TOMORROW HIGHLY DEPENDENT ON PRECIP. CLOUD COVER WILL BE
PRETTY SOLID...AND WITH H7 TEMPS FALLING INTO THE MINUS 4 OR 5
RANGE...FEEL THAT MOS IS TOO HIGH...AND HAVE DROPPED HIGH TEMPS A
BIT INTO THE 40S FOR THE I-25 CORRIDOR. SHOULD BE A BIT WARMER FOR
THE ERN COUNTIES WITH A PRETTY GOOD TEMP/HUMIDITY GRADIENT SETTING
UP NR THE KS BORDER. FINALLY...LAPSE RATES LOOKING FAIRLY STEEP FRI
AFTERNOON OVER THE PLAINS...AND SPC HAS US IN THE GENERAL CONVECTIVE
OUTLOOK FOR TOMORROW. BEST CHANCE FOR TS WILL BE OVER LAS
ANIMAS...BACA...AND SRN PORTIONS OF PROWERS AND BENT COUNTIES AFTER
ABOUT 21Z. 44
LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)
FRIDAY NIGHT THRU SATURDAY NIGHT...THE FIRST OF TWO WAVES WILL BE
EXITING THE FORECAST AREA BY 00Z SATURDAY. THE 12Z NAM/GFS/EC
BRING A CLOSED 500MB LOW THROUGH THE FAR SOUTHEAST CORNER OF
COLORADO BY 06Z...TAKING THE BULK OF THE DYNAMICS WITH IT
(INCLUDING A 120KT 300MB JET JUST TO OUR SOUTH AT THAT TIME). I
KEPT THUNDER IN THE FORECAST OVER PARTS OF KIOWA AND PROWERS
COUNTIES GIVEN THE DECENT 700-500MB LAPSE RATES (8-9C/KM). MODELS
BEGIN TO WIND DOWN QPF OVER THE CENTRAL MOUNTAINS...SAN
JUANS...AND LA GARITAS AFTER 06Z SATURDAY AND WILL LET WINTER
STORM WARNINGS AND WINTER WEATHER ADVISORIES IN THOSE AREAS EXPIRE
AT 09Z SATURDAY. MODELS SHOW A MUCH WEAKER...SECONDARY WAVE
MOVING EAST ACROSS NORTHERN NEW MEXICO LATE SATURDAY. THIS WILL
LIKELY CAUSE SOME BRIEF SNOW SHOWERS ACROSS THE SAN JUANS AND
CENTRAL MOUNTAINS...WITH ONLY ANOTHER 1 TO 3 INCHES POSSIBLE LATE
SATURDAY AFTERNOON AND EVENING.
SUNDAY...THE 12Z NAM AND GFS SHOW NORTHWEST FLOW OVER THE REGION
SUNDAY WITH SOME WEAK SHORTWAVES IN THE FLOW PASSING OVER THE
REGION. THIS WILL FAVOR SOME SNOW SHOWERS ACROSS THE CENTRAL
MOUNTAINS SUNDAY AFTERNOON AND EVENING WITH MINIMAL ACCUMULATIONS
EXPECTED.
MONDAY THROUGH TUESDAY NIGHT...THE FORECAST AREA WILL BE BETWEEN
SYSTEMS DURING THIS TIME. THE REGION WILL BE UNDER NORTHWEST FLOW
THROUGH EARLY TUESDAY...AND BEGIN TO TURN MORE WEST AND
SOUTHWESTERLY AS WEAK RIDGING SLOWLY BUILDS OVER THE REGION
TUESDAY AHEAD OF AN APPROACHING SYSTEM. 700MB TEMPERATURES WILL
WARM TO +3 TO +6 ACROSS THE I-25 CORRIDOR AND EASTERN PLAINS
TUESDAY AFTERNOON WHICH WILL LEAD TO HIGH TEMPERATURES IN THE
LOWER 50S IN THOSE AREAS. THE GFS AND EC MOVE THE RIDGE AXIS
ACROSS EASTERN COLORADO BY 00Z TUESDAY.
WEDNESDAY AND THURSDAY...THE GFS AND EC ARE IN DECENT AGREEMENT
ON A SHORTWAVE PASSING TO THE NORTH OF THE FORECAST AREA WEDNESDAY
AFTERNOON WITH A COLD FRONTAL PASSAGE ACROSS THE PLAINS BY 00Z
THURSDAY. THIS LOOKS TO BE A FAIRLY FAST MOVING SYSTEM WITH THE
BULK OF THE MOISTURE BEING CONFINED TO THE SAN JUANS AND CENTRAL
MOUNTAINS. 30 TO 40 POPS IN THOSE REGIONS SEEMED REASONABLE GIVEN
MODEL AGREEMENT AT THIS TIME. RIDGING WILL QUICKLY BUILD IN BEHIND
THIS SYSTEM BRINGING WEST AND SOUTHWESTERLY FLOW WITH DRY
CONDITIONS TO ALL OF THE FORECAST AREA. -PJC
AVIATION...
MAIN CONCERN CONTINUES TO BE ANTICIPATED IFR CONDITIONS AT KALS
FRI MORNING...GENERALLY FROM 12-18Z PERIOD...AS WELL AS LESSER
POTENTIAL FOR MVFR-IFR AT KCOS FOR THE SAME TIME PERIOD. CHANCES
FOR PRECIP REMAIN IN THE 50-60 PERCENT RANGE FOR KALS...AND 20-30
PERCENT FOR KPUB AND KCOS. RESTRICTIONS TO VIS/LOW CIGS MORE LIKELY
AT KCOS SO WILL CONTINUE EXPLICIT MENTION IN TAFS THERE...WITH VCSH
AT KPUB. HEAVY SNOW EXPECTED FOR THE SW MTS TOMORROW...AND LIGHT
TO MDT ACCUMS FOR THE OTHER MT RANGES. COULD ALSO SEE SOME ISOLD
TS FOR THE FAR SERN PLAINS...NR OK/CO AND CO/KS BORDERS AFTER
NOON TOMORROW. 44
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 2 AM FRIDAY TO 2 AM MST SATURDAY
FOR COZ060-064-073-075.
WINTER STORM WARNING FROM 2 AM FRIDAY TO 2 AM MST SATURDAY FOR
COZ066>068.
&&
Hazardous weather outlook, Dec 13, 3:45 PM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MST THU DEC 13 2012
COZ058>089-093>099-142245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
345 PM MST THU DEC 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW SHOULD BEGIN BY MIDNIGHT OVER THE EASTERN SAN JUANS AND
LA GARITA MOUNTAINS. BY FRIDAY MORNING...ONE TO THREE INCHES OF
SNOW WILL BE POSSIBLE OVER THESE MOUNTAIN AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PERIOD OF HEAVY SNOWFALL IS LIKELY OVER THE SOUTHWEST MOUNTAINS
ON FRIDAY. TOTAL SNOW ACCUMULATIONS OF 10 TO 20 INCHES WILL BE
POSSIBLE...WITH UP TO 2 FEET POSSIBLE ALONG THE CREST OF THE
EASTERN SAN JUAN MOUNTAINS. BLOWING AND DRIFTING SNOW WILL CONTRIBUTE TO
HAZARDOUS CONDITIONS. MODERATE TO HEAVY SNOW WILL ALSO FALL ACROSS
THE HIGHER ELEVATIONS OF THE SAWATCH RANGE...SANGRE DE
CRISTOS...AND THE NORTHWEST PORTION OF SAGUACHE COUNTY. SNOWFALL
AMOUNTS WILL RANGE FROM 6 TO 12 INCHES ACROSS THE HIGHER
ELEVATIONS...WITH AROUND 4 TO 8 INCHES ACROSS NORTHWEST SAGUACHE
COUNTY. A PERIOD OF MODERATE TO HEAVY SNOW WILL ALSO SPREAD ACROSS
THE SAN LUIS VALLEY FRIDAY MORNING WHERE AMOUNTS MAY RANGE FROM 1
TO 3 INCHES ACROSS THE EASTERN PART OF THE VALLEY...TO 3 TO 6 INCHES
ALONG THE WESTERN EDGE OF THE VALLEY.
A BAND OF MIXED RAIN AND SNOW SHOWERS WILL SPREAD ACROSS THE I-25
CORRIDOR DURING THE MORNING. ALTHOUGH TEMPERATURES SHOULD REMAIN WARM
ENOUGH TO CAUSE ANY SNOW TO QUICKLY MELT...INTENSITIES OF SNOWFALL
COULD BE LOCALLY INTENSE IN THE MORNING WITH THE POSSIBILITY OF
SOME SMALL GRAUPEL OR ICE PELLETS MIXED IN DURING THE HEAVIER
SHOWERS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS
FRIDAY AFTERNOON...GENERALLY SOUTH AND EAST OF A LINE FROM
TRINIDAD TO LA JUNTA TO BURLINGTON. THE MAIN THREAT FROM STORMS
WILL BE LIGHTING AND BRIEF GUSTY WINDS. SOME SMALL HAIL COULD
OCCUR WITH THE STRONGER STORMS.
FOR SATURDAY THROUGH MONDAY MORNING...ACCUMULATING SNOW WILL
CONTINUE TO OCCUR ACROSS THE MOUNTAINS ALONG THE CONTINENTAL
DIVIDE AND UPPER ARKANSAS RIVER VALLEY...MAINLY NORTH OF BUENA
VISTA. LOCALLY HEAVY ACCUMULATIONS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS LATER TONIGHT.
31/81
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 14, 3:00 AM MST to December 15, 11:30 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 14, 4:00 AM MST to December 15, 11:30 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Unknown
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 14, 4:00 AM MST to December 15, 11:30 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Unknown
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, December 14, 20121 death · $30,000 · EF0 · 23 events
- Damaging Winds and High Wind in Texas, December 14, 2012$11,000 · 67 kt wind · 19 events
- Heavy Snow and Damaging Winds in New Mexico, December 14, 201257 kt wind · 14 events
- Winter Storm and Winter Weather in Colorado, December 14 to 16, 201212 events
- High Wind in Texas, December 14 to 15, 201270 kt wind · 6 events
- Winter Storm and Winter Weather in Utah, December 14 to 15, 20122 events
- Damaging Winds in Oklahoma, December 14, 2012$10,000 · 56 kt wind · 2 events
- High Wind in Texas, December 14, 201254 kt wind · 2 events
- High Wind in New Mexico, December 14, 20121 event
- Winter Storm in Alaska, December 14 to 15, 20121 event
- Damaging Wind in Texas, December 14, 2012$10,000 · 61 kt wind · 1 event
- Heavy Snow in Arizona, December 14 to 15, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421712, 421713, 421714.